Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Grand Rapids, MI

July 6, 2003Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 6, 2003, 7:59 PM EDT for Jackson County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 7:59 PM EDT (23:59 UTC)
Expired
Jul 6, 2003, 8:45 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 95 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 6:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 12.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 062359
SVRGRR
MIC075-070045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
758 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 845 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF CONCORD...OR ABOUT 4 MILES
  SOUTH OF ALBION...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PARMA...SPRING ARBOR AROUND 815 PM EDT
   SPRINGPORT AROUND 820 PM EDT
   SANDSTONE AROUND 825 PM EDT
   TOPKINS AROUND 840 PM EDT
   RIVES JUNCTION AROUND 845 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. TREES AND POWER LINES WERE REPORTED DOWNED IN PARTS OF 
CALHOUN COUNTY BETWEEN 725 PM AND 745 PM EDT. SEEK SHELTER IN A 
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4223 8446 4205 8472 4236 8473 4243 8465
          4243 8426 4239 8422

$$

93 MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:49 PM EDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 6, 1:49 PM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT SUN JUL 6 2003

LATEST VIS LOOP SHOWS WELL DEFINED SHORT WAVE JUST ENTERING
SOUTHWEST WISCONSIN. SEVERAL SPOKES OF CONVECTION ARE DEVELOPING ON
THE SOUTHERN SIDE OF THE WAVE. DIFFERENTIAL HEATING BETWEEN THE
SPOKES IS HELPING TO MAINTAIN INSTABILITY AS THEY PCPN MOVES EAST.
THIS WAVE AND ITS ASSOCIATED PCPN CHANCES WILL BE THE FOCUS OF THE
FCST.

THE SHORT RANGE MODELS WERE IN DECENT AGREEMENT THRU WED AM WITH THE
EVOLUTION OF THE AFOREMENTIONED SHORT WAVE AS WELL AS WITH A COLD
FRONT THAT IS MOVING THRU THE DAKOTAS CURRENTLY WHICH WILL MOVE THRU
THE CWA ON MONDAY.

FOR TONIGHT...INSTABILITY IS HIGH ACROSS THE CWA AS EVIDENT BY EHI
GREATER THAN 1 ALONG WITH CAPES AROUND 2K J/KG. SFC BASES LIS ARE
IN THE -5 TO -8 RANGE ACROSS THE SW CWA BUT ABOVE 0 IN THE
NORTHEAST. LAPS SOUNDINGS HAVE SHOWN A SLOW INCREASE IN LOW LVL
MOISTURE DURING THE PAST 6 HRS...BUT SOME DRY AIR IS STILL EVIDENT
ABV 850 MB. NOT LOOKING FOR THE ENVIRONMENT TO CHANGE TOO MUCH LATER
THIS AFTERNOON AND EVENING WITH THE HIGHEST INSTABILITY AND MOISTURE
REMAINING IN THE SRN CWA. SINCE FREEZING LVLS ARE OVER 13K
FT...GREATEST THREAT WOULD BE WIND. THERE IS SOME VEERING IN THE LOW
LVLS BUT VECTORS ARE SMALL. HOWEVER, THEY ARE A LITTLE GREATER WEST
OF THE LAKE. THUS THE THREAT OF ROTATION WILL INCREASE A BIT AS
EVENING APPROACHES. WILL GO WITH LIKELY POPS ACROSS THE SOUTH AND
CHC POPS ELESWHERE.

FOR MONDAY AND MONDAY NIGHT...THE OBVIOUS CONCERN IS THE COLD FRONT
THAT WILL MOVE THRU THE AREA. BY MID AFTERNOON THE FRONT WILL
STRETCH FROM THE WRN UP THRU CENTRAL WI INTO ERN IA AND THEN TAKE ON
A MORE EAST-WEST CONFIGURATION MONDAY EVENING AS IT BECOMES MORE
PARALLEL TO THE FLOW. INSTABILITY IS MAXIMIZED ACROSS THE SRN CWA
WITH LIS CLOSE TO -10C...TOTAL TOTALS IN THE MID 50S...AND
SHOWALTER INDEX -6 TO -8. MOISTURE CONVERGENCE REMAINS MAXIMIZED
JUST AHEAD OF THE FRONT AND DOESNT MOVE INTO THE CWA UNTIL AFTER
00Z...AFTER MAX HEATING. GIVEN THAT TONIGHT/S STORMS WILL PROBABLY
BE ONGOING DURG THE MORNING WILL CARRY LIKELY POPS IN THE SOUTH FOR
BOTH PERIODS. WILL CONTINUE WITH CHC POPS IN THE NORTH BOTH PERIODS.

FOR TUESDAY THRU WED...THE FRONTAL BOUNDARY SINKS SOUTH WITH
TIME...PUSHED BY SWD SINKING FRONTAL BOUNDARY. WILL GO WITH DRY WX
THRU THE PERIOD. CU WILL BE ENHANCED ON WEDNESDAY AS WEAK TROUGHING
ALOFT ADVECTS COOLER AIR SOUTHEAST ACROSS THE CWA. WILL MAINTAIN MO
CLR NIGHTS AND PT SUNNY DAYS. COOLER AIR IS CERTAINLY ON THE WAY AS
H85 TEMPS FALL FROM 20C ON TUESDAY TO 9C ON WED AFTERNOON.

93

EXTENDED FORECAST
ZONAL UPPER FLOW PATTERN WILL FINALLY SHOW SOME CHANGES IN THE
EXTENDED PERIOD AS A STRONG SHORT WAVE TROUGH DIGS INTO THE EASTERN
U.S. AND ALLOWS AMPLIFICATION OF THE LONG WAVE PATTERN. THIS WILL
ALLOW DRIER AND COOLER AIR TO FINALLY MAKE A STRONGER PUSH INTO THE
GREAT LAKES REGION THAN HAS BEEN THE CASE RECENTLY. ON WEDNESDAY...A
CANADIAN SFC HIGH WILL BE NOSING INTO LOWER MICHIGAN WITH PRECIP
SUPPRESSED SOUTH INTO INDIANA. THE 12Z ETA AND GFS SHOW CONVECTION
STRETCHING FROM INDIANA TO THE DAKOTAS ALONG AN AREA OF MOISTURE
POOLING ON THE WESTERN EDGE OF THE SFC HIGH LATE WEDNESDAY. AS THE
HIGH MOVES EAST ON THU...A SFC LOW WILL PUSH INTO THE OHIO VALLEY
AND THE NORTHERN EDGE OF THE PRECIP SHIELD WILL MOVE ACROSS LOWER
MICHIGAN. WILL ADD CHANCE POPS FOR THU.

ONCE THIS SYSTEM GETS EAST OF LOWER MICHIGAN...THE UPPER FLOW WILL
GO NW AND IT APPEARS A DRY PERIOD IS IN STORE THROUGH THE WEEKEND
WITH NEAR OR SLIGHTLY BELOW NORMAL TEMPS.

OSTUNO

.GRR...NONE.
Hazardous weather outlook, Jul 6, 12:52 PM EDT, 7 hours 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 PM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. A WAVE OF LOW PRESSURE
MOVING EAST FROM WISCONSIN WILL BE THE CATALYST FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND TONIGHT. DAMAGING WINDS WILL BE THE
MAIN THREAT FROM THESE STORMS...ALTHOUGH LARGE HAIL AND ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS COULD CONTINUE INTO THE DAYTIME HOURS OF
MONDAY.  THE STORM PREDICTION CENTER HAS PLACED ALL OF LOWER
MICHIGAN IN A MODERATE RISK AREA FOR SEVERE STORMS. THE GREATEST
THREAT APPEARS TO BE IN THE EARLY MORNING HOURS...BUT ADDITIONAL
SEVERE STORMS MAY REDEVELOP DURING THE AFTERNOON.  DAMAGING WIND AND
A FEW TORNADOES ARE POSSIBLE WITH THESE STORMS.  SCATTERED
THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY.

JK 93

In the hours before

Special weather statement, Jul 6, 2:33 PM EDT, 5 hours 26 minutes before
MIZ056>059-064>067-071>074-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
233 PM EDT SUN JUL 6 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

OSTUNO
Local storm report, Jul 6, 6:42 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
642 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    PAW PAW                   MI   2.00 INCH HAIL
07/06/03   VAN BUREN                      REPORTED BY LAW
                                          ENFORCEMENT

0635 PM    PAW PAW                   MI   .75 INCH HAIL
07/06/03   VAN BUREN                      REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Jul 6, 7:00 PM EDT, 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-070400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 PM EDT SUN JUL 6 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL
MIDNIGHT EDT TONIGHT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

IOD
Local storm report, Jul 6, 7:33 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0733 PM EDT SUN JUL 06 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    BIG RAPIDS                MI   1.00 IN HAIL
07/06/03   MECOSTA

0655 PM    BIG RAPIDS                MI   0.88 IN HAIL
07/06/03   MECOSTA                        55 TO 56

MJK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:18 AM EDTSpecial Marine WarningGRR117 min
Jul 6, 11:18 AM EDTSpecial Marine WarningGRR117 min
Jul 6, 11:18 AM EDTSpecial Marine WarningGRR117 min
Jul 6, 11:18 AM EDTSpecial Marine WarningGRR117 min
Jul 6, 4:03 PM EDTSpecial Marine WarningGRR117 min
Jul 6, 4:03 PM EDTSpecial Marine WarningGRR117 min
Jul 6, 4:03 PM EDTSpecial Marine WarningGRR117 min
Jul 6, 5:51 PM EDTSpecial Marine WarningGRR99 min
Jul 6, 5:51 PM EDTSpecial Marine WarningGRR99 min
Jul 6, 5:51 PM EDTSpecial Marine WarningGRR99 min
Jul 6, 6:02 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren58 min
Jul 6, 6:56 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Mecosta34 min
Jul 6, 7:13 PM EDTSevere Thunderstorm WarningGRRCalhoun47 min
Jul 6, 7:18 PM EDTSevere Thunderstorm WarningGRRClare57 min
Jul 6, 7:20 PM EDTSevere Thunderstorm WarningGRROsceola55 min
Jul 6, 7:48 PM EDTSevere Thunderstorm WarningGRRKent42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.